January  2013, 33(1): 305-320. doi: 10.3934/dcds.2013.33.305

Existence, regularity and boundary behaviour of bounded variation solutions of a one-dimensional capillarity equation

1. 

Dipartimento di Matematica e Geoscienze, Università degli Studi di Trieste, Via A. Valerio 12/1, 34127 Trieste, Italy, Italy

Received  August 2011 Published  September 2012

We discuss existence and regularity of bounded variation solutions of the Dirichlet problem for the one-dimensional capillarity-type equation \begin{equation*} \Big( u'/{ \sqrt{1+{u'}^2}}\Big)' = f(t,u) \quad \hbox{ in } {]-r,r[}, \qquad u(-r)=a, \, u(r) = b. \end{equation*} We prove interior regularity of solutions and we obtain a precise description of their boundary behaviour. This is achieved by a direct and elementary approach that exploits the properties of the zero set of the right-hand side $f$ of the equation.
Citation: Franco Obersnel, Pierpaolo Omari. Existence, regularity and boundary behaviour of bounded variation solutions of a one-dimensional capillarity equation. Discrete & Continuous Dynamical Systems, 2013, 33 (1) : 305-320. doi: 10.3934/dcds.2013.33.305
References:
[1]

G. Anzellotti, The Euler equation for functionals with linear growth, Trans. Amer. Math. Soc., 290 (1985), 483-501. doi: 10.1090/S0002-9947-1985-0792808-4.  Google Scholar

[2]

D. Bonheure, F. Obersnel and P. Omari, Heteroclinic solutions of the prescribed curvature equation with a double-well potential, preprint, (2011). Google Scholar

[3]

D. Bonheure, P. Habets, F. Obersnel and P. Omari, Classical and non-classical solutions of a prescribed curvature equation, J. Differential Equations, 243 (2007), 208-237. doi: 10.1016/j.jde.2007.05.031.  Google Scholar

[4]

D. Bonheure, P. Habets, F. Obersnel and P. Omari, Classical and non-classical positive solutions of a prescribed curvature equation with singularities, Rend. Istit. Mat. Univ. Trieste, 39 (2007), 63-85.  Google Scholar

[5]

G. Buttazzo, M. Giaquinta and S. Hildebrandt, "One-dimensional Variational Problems. An Introduction,'' Clarendon Press, Oxford, 1998.  Google Scholar

[6]

K. C. Chang, The spectrum of the 1-Laplace operator, Commun. Contemp. Math., 11 (2009), 865-894. doi: 10.1142/S0219199709003570.  Google Scholar

[7]

M. Emmer, Esistenza, unicità e regolarità nelle superfici di equilibrio nei capillari, Ann. Univ. Ferrara Sez. VII (N.S.), 18 (1973), 79-94.  Google Scholar

[8]

C. Gerhardt, Existence and regularity of capillary surfaces, Boll. Un. Mat. Ital. (4), 10 (1974), 317-335.  Google Scholar

[9]

C. Gerhardt, Existence, regularity, and boundary behavior of generalized surfaces of prescribed mean curvature, Math. Z., 139 (1974), 173-198. doi: 10.1007/BF01418314.  Google Scholar

[10]

M. Giaquinta, Regolarità delle superfici $BV$ con curvatura media assegnata, Boll. Un. Mat. Ital. (4), 8 (1973), 567-578.  Google Scholar

[11]

E. Giusti, "Minimal Surfaces and Functions of Bounded Variations," Birkhäuser, Basel, 1984.  Google Scholar

[12]

P. Habets and P. Omari, Multiple positive solutions of a one-dimensional prescribed mean curvature problem, Commun. Contemp. Math., 9 (2007), 701-730. doi: 10.1142/S0219199707002617.  Google Scholar

[13]

A. Hammerstein, Nichtlineare Integralgleichungen nebst Anwendungen, Acta Math., 54 (1930), 117-176. doi: 10.1007/BF02547519.  Google Scholar

[14]

V. K. Le, Some existence results on non-trivial solutions of the prescribed mean curvature equation, Adv. Nonlinear Stud., 5 (2005), 133-161. Google Scholar

[15]

V. K. Le, Variational method based on finite dimensional approximation in a generalized prescribed mean curvature problem, J. Differential Equations, 246 (2009), 3559-3578. doi: 10.1016/j.jde.2008.11.015.  Google Scholar

[16]

U. Massari, Esistenza e regolarità delle ipersuperficie di curvatura media assegnata in $\RR^n$, Arch. Rational Mech. Anal., 55 (1974), 357-382. doi: 10.1007/BF00250439.  Google Scholar

[17]

J. Mawhin, J. R. Ward Jr. and M. Willem, Variational methods and semilinear elliptic equations, Arch. Rational Mech. Anal., 95 (1986), 269-277. doi: 10.1007/BF00251362.  Google Scholar

[18]

A. Mellet and J. Vovelle, Existence and regularity of extremal solutions for a mean-curvature equation, J. Differential Equations, 249 (2010), 37-75. doi: 10.1016/j.jde.2010.03.026.  Google Scholar

[19]

M. Miranda, Dirichlet problem with L 1 data for the non-homogeneous minimal surface equation,, Indiana Univ. Math. J., 24 (): 227.  doi: 10.1512/iumj.1974.24.24020.  Google Scholar

[20]

F. Obersnel, Classical and non-classical sign changing solutions of a one-dimensional autonomous prescribed curvature equation, Adv. Nonlinear Stud., 7 (2007), 1-13.  Google Scholar

[21]

F. Obersnel and P. Omari, Existence and multiplicity results for the prescribed mean curvature equation via lower and upper solutions, Differential Integral Equations, 22 (2009), 853-880.  Google Scholar

[22]

F. Obersnel and P. Omari, Positive solutions of the Dirichlet problem for the prescribed mean curvature equation, J. Differential Equations, 249 (2010), 1674-1725. doi: 10.1016/j.jde.2010.07.001.  Google Scholar

[23]

F. Obersnel, P. Omari and S. Rivetti, Existence, regularity and stability properties of periodic solutions of a capillarity equation in the presence of lower and upper solutions, Nonlinear Anal. Real World Appl., 13 (2012), 2830-2852. doi: 10.1016/j.nonrwa.2012.04.012.  Google Scholar

[24]

L. Schwartz, Les théorèmes de Whitney sur les fonctions différentiables, Séminaire Bourbaki, Soc. Math. France, Paris, 1 (1995), 355-363.  Google Scholar

[25]

J. Serrin, The problem of Dirichlet for quasilinear elliptic differential equations with many independent variables, Philos. Trans. Roy. Soc. London Ser. A, 264 (1969), 413-496. doi: 10.1098/rsta.1969.0033.  Google Scholar

show all references

References:
[1]

G. Anzellotti, The Euler equation for functionals with linear growth, Trans. Amer. Math. Soc., 290 (1985), 483-501. doi: 10.1090/S0002-9947-1985-0792808-4.  Google Scholar

[2]

D. Bonheure, F. Obersnel and P. Omari, Heteroclinic solutions of the prescribed curvature equation with a double-well potential, preprint, (2011). Google Scholar

[3]

D. Bonheure, P. Habets, F. Obersnel and P. Omari, Classical and non-classical solutions of a prescribed curvature equation, J. Differential Equations, 243 (2007), 208-237. doi: 10.1016/j.jde.2007.05.031.  Google Scholar

[4]

D. Bonheure, P. Habets, F. Obersnel and P. Omari, Classical and non-classical positive solutions of a prescribed curvature equation with singularities, Rend. Istit. Mat. Univ. Trieste, 39 (2007), 63-85.  Google Scholar

[5]

G. Buttazzo, M. Giaquinta and S. Hildebrandt, "One-dimensional Variational Problems. An Introduction,'' Clarendon Press, Oxford, 1998.  Google Scholar

[6]

K. C. Chang, The spectrum of the 1-Laplace operator, Commun. Contemp. Math., 11 (2009), 865-894. doi: 10.1142/S0219199709003570.  Google Scholar

[7]

M. Emmer, Esistenza, unicità e regolarità nelle superfici di equilibrio nei capillari, Ann. Univ. Ferrara Sez. VII (N.S.), 18 (1973), 79-94.  Google Scholar

[8]

C. Gerhardt, Existence and regularity of capillary surfaces, Boll. Un. Mat. Ital. (4), 10 (1974), 317-335.  Google Scholar

[9]

C. Gerhardt, Existence, regularity, and boundary behavior of generalized surfaces of prescribed mean curvature, Math. Z., 139 (1974), 173-198. doi: 10.1007/BF01418314.  Google Scholar

[10]

M. Giaquinta, Regolarità delle superfici $BV$ con curvatura media assegnata, Boll. Un. Mat. Ital. (4), 8 (1973), 567-578.  Google Scholar

[11]

E. Giusti, "Minimal Surfaces and Functions of Bounded Variations," Birkhäuser, Basel, 1984.  Google Scholar

[12]

P. Habets and P. Omari, Multiple positive solutions of a one-dimensional prescribed mean curvature problem, Commun. Contemp. Math., 9 (2007), 701-730. doi: 10.1142/S0219199707002617.  Google Scholar

[13]

A. Hammerstein, Nichtlineare Integralgleichungen nebst Anwendungen, Acta Math., 54 (1930), 117-176. doi: 10.1007/BF02547519.  Google Scholar

[14]

V. K. Le, Some existence results on non-trivial solutions of the prescribed mean curvature equation, Adv. Nonlinear Stud., 5 (2005), 133-161. Google Scholar

[15]

V. K. Le, Variational method based on finite dimensional approximation in a generalized prescribed mean curvature problem, J. Differential Equations, 246 (2009), 3559-3578. doi: 10.1016/j.jde.2008.11.015.  Google Scholar

[16]

U. Massari, Esistenza e regolarità delle ipersuperficie di curvatura media assegnata in $\RR^n$, Arch. Rational Mech. Anal., 55 (1974), 357-382. doi: 10.1007/BF00250439.  Google Scholar

[17]

J. Mawhin, J. R. Ward Jr. and M. Willem, Variational methods and semilinear elliptic equations, Arch. Rational Mech. Anal., 95 (1986), 269-277. doi: 10.1007/BF00251362.  Google Scholar

[18]

A. Mellet and J. Vovelle, Existence and regularity of extremal solutions for a mean-curvature equation, J. Differential Equations, 249 (2010), 37-75. doi: 10.1016/j.jde.2010.03.026.  Google Scholar

[19]

M. Miranda, Dirichlet problem with L 1 data for the non-homogeneous minimal surface equation,, Indiana Univ. Math. J., 24 (): 227.  doi: 10.1512/iumj.1974.24.24020.  Google Scholar

[20]

F. Obersnel, Classical and non-classical sign changing solutions of a one-dimensional autonomous prescribed curvature equation, Adv. Nonlinear Stud., 7 (2007), 1-13.  Google Scholar

[21]

F. Obersnel and P. Omari, Existence and multiplicity results for the prescribed mean curvature equation via lower and upper solutions, Differential Integral Equations, 22 (2009), 853-880.  Google Scholar

[22]

F. Obersnel and P. Omari, Positive solutions of the Dirichlet problem for the prescribed mean curvature equation, J. Differential Equations, 249 (2010), 1674-1725. doi: 10.1016/j.jde.2010.07.001.  Google Scholar

[23]

F. Obersnel, P. Omari and S. Rivetti, Existence, regularity and stability properties of periodic solutions of a capillarity equation in the presence of lower and upper solutions, Nonlinear Anal. Real World Appl., 13 (2012), 2830-2852. doi: 10.1016/j.nonrwa.2012.04.012.  Google Scholar

[24]

L. Schwartz, Les théorèmes de Whitney sur les fonctions différentiables, Séminaire Bourbaki, Soc. Math. France, Paris, 1 (1995), 355-363.  Google Scholar

[25]

J. Serrin, The problem of Dirichlet for quasilinear elliptic differential equations with many independent variables, Philos. Trans. Roy. Soc. London Ser. A, 264 (1969), 413-496. doi: 10.1098/rsta.1969.0033.  Google Scholar

[1]

Piotr Kowalski. The existence of a solution for Dirichlet boundary value problem for a Duffing type differential inclusion. Discrete & Continuous Dynamical Systems - B, 2014, 19 (8) : 2569-2580. doi: 10.3934/dcdsb.2014.19.2569

[2]

Alain Hertzog, Antoine Mondoloni. Existence of a weak solution for a quasilinear wave equation with boundary condition. Communications on Pure & Applied Analysis, 2002, 1 (2) : 191-219. doi: 10.3934/cpaa.2002.1.191

[3]

Zhiming Guo, Zhi-Chun Yang, Xingfu Zou. Existence and uniqueness of positive solution to a non-local differential equation with homogeneous Dirichlet boundary condition---A non-monotone case. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1825-1838. doi: 10.3934/cpaa.2012.11.1825

[4]

Franco Obersnel, Pierpaolo Omari. Multiple bounded variation solutions of a capillarity problem. Conference Publications, 2011, 2011 (Special) : 1129-1137. doi: 10.3934/proc.2011.2011.1129

[5]

Yukihiko Nakata. Existence of a period two solution of a delay differential equation. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 1103-1110. doi: 10.3934/dcdss.2020392

[6]

Nguyen Thi Hoai. Asymptotic approximation to a solution of a singularly perturbed linear-quadratic optimal control problem with second-order linear ordinary differential equation of state variable. Numerical Algebra, Control & Optimization, 2020  doi: 10.3934/naco.2020040

[7]

Út V. Lê. Regularity of the solution of a nonlinear wave equation. Communications on Pure & Applied Analysis, 2010, 9 (4) : 1099-1115. doi: 10.3934/cpaa.2010.9.1099

[8]

Gökçe Dİlek Küçük, Gabil Yagub, Ercan Çelİk. On the existence and uniqueness of the solution of an optimal control problem for Schrödinger equation. Discrete & Continuous Dynamical Systems - S, 2019, 12 (3) : 503-512. doi: 10.3934/dcdss.2019033

[9]

Shaoyong Lai, Yong Hong Wu, Xu Yang. The global solution of an initial boundary value problem for the damped Boussinesq equation. Communications on Pure & Applied Analysis, 2004, 3 (2) : 319-328. doi: 10.3934/cpaa.2004.3.319

[10]

Yu-Feng Sun, Zheng Zeng, Jie Song. Quasilinear iterative method for the boundary value problem of nonlinear fractional differential equation. Numerical Algebra, Control & Optimization, 2020, 10 (2) : 157-164. doi: 10.3934/naco.2019045

[11]

Kin Ming Hui, Jinwan Park. Asymptotic behaviour of singular solution of the fast diffusion equation in the punctured euclidean space. Discrete & Continuous Dynamical Systems, 2021  doi: 10.3934/dcds.2021085

[12]

Kim-Ngan Le, William McLean, Martin Stynes. Existence, uniqueness and regularity of the solution of the time-fractional Fokker–Planck equation with general forcing. Communications on Pure & Applied Analysis, 2019, 18 (5) : 2765-2787. doi: 10.3934/cpaa.2019124

[13]

Daniel G. Alfaro Vigo, Amaury C. Álvarez, Grigori Chapiro, Galina C. García, Carlos G. Moreira. Solving the inverse problem for an ordinary differential equation using conjugation. Journal of Computational Dynamics, 2020, 7 (2) : 183-208. doi: 10.3934/jcd.2020008

[14]

Xiang-Dong Fang. A positive solution for an asymptotically cubic quasilinear Schrödinger equation. Communications on Pure & Applied Analysis, 2019, 18 (1) : 51-64. doi: 10.3934/cpaa.2019004

[15]

Shaoyong Lai, Yong Hong Wu. The asymptotic solution of the Cauchy problem for a generalized Boussinesq equation. Discrete & Continuous Dynamical Systems - B, 2003, 3 (3) : 401-408. doi: 10.3934/dcdsb.2003.3.401

[16]

Yalçin Sarol, Frederi Viens. Time regularity of the evolution solution to fractional stochastic heat equation. Discrete & Continuous Dynamical Systems - B, 2006, 6 (4) : 895-910. doi: 10.3934/dcdsb.2006.6.895

[17]

Iasson Karafyllis, Lars Grüne. Feedback stabilization methods for the numerical solution of ordinary differential equations. Discrete & Continuous Dynamical Systems - B, 2011, 16 (1) : 283-317. doi: 10.3934/dcdsb.2011.16.283

[18]

Defei Zhang, Ping He. Functional solution about stochastic differential equation driven by $G$-Brownian motion. Discrete & Continuous Dynamical Systems - B, 2015, 20 (1) : 281-293. doi: 10.3934/dcdsb.2015.20.281

[19]

Juan Dávila, Louis Dupaigne, Marcelo Montenegro. The extremal solution of a boundary reaction problem. Communications on Pure & Applied Analysis, 2008, 7 (4) : 795-817. doi: 10.3934/cpaa.2008.7.795

[20]

Georgia Karali, Yuko Nagase. On the existence of solution for a Cahn-Hilliard/Allen-Cahn equation. Discrete & Continuous Dynamical Systems - S, 2014, 7 (1) : 127-137. doi: 10.3934/dcdss.2014.7.127

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (53)
  • HTML views (0)
  • Cited by (8)

Other articles
by authors

[Back to Top]